Tornadoes · United States · Missouri · 2021

EF1 tornado, Shook to Glennon, Missouri, October 24, 2021

From Shook to Glennon, this EF1 tornado ran 24.5 miles across Wayne and Bollinger counties on October 24, 2021, touching down at 11:04 PM CDT and reaching 400 yards wide. It killed nobody, and did $420,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
October 24, 2021
Touchdown
11:04 PM CDT (04:04 UTC)
Lifted
11:30 PM CDT (04:30 UTC)
On the ground
26 minutes
Path length
24.5 miles (39.4 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$420,000
Counties
Wayne and Bollinger counties
Touchdown point
37.097, -90.320
Lift-off point
37.210, -89.900
Record number
2110242204-01

The damage survey

17 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • HVAC lifted off school roof. Tin roof on top of old roof on gym was blown off.
  • Trees uprooted and large limbs broken.
  • Numerous tree limbs. One snapped.
  • A couple of trees uprooted

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The severe weather episode began as a series of supercells and transitioned to a squall line. A supercell thunderstorm produced a strong long-track tornado across southeast Missouri that ended in southwest Perry County. A short EF-1 tornado associated with a squall line struck southern Perry County shortly thereafter. A longer track EF-1 tornado also impacted eastern Wayne County into southern Bollinger County. The storms preceded a strong cold front that trailed south-southwest from a low pressure center over west central Illinois. Dew points ahead of the front were in the lower to mid 60's. Instability was strong enough to support severe storms, given that wind shear was quite strong. Mixed-layer capes were around 1000 j/kg.

This tornado touched down in the heavily forested county of Wayne, just a few miles north of the community of Shook. Numerous trees were uprooted and snapped. The tornado passed mainly through wooded country during the Wayne County portion of its path. The tornado then crossed into Bollinger County.

The tornado crossed into Bollinger County from Wayne County. The tornado directly affected the community of Zalma, where the school gymnasium roof was damaged. Air conditioning units were blown off the school roof. The top half of a two-story barn was destroyed. There was roof damage to a chicken house. Otherwise, the majority of the path was through densely wooded farm country, where numerous trees were uprooted or snapped. Peak winds were estimated near 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 24, 6:28 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 24, 6:28 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Sun Oct 24 2021

.SHORT TERM...(Tonight through Monday)
Issued at 244 PM CDT Sun Oct 24 2021

The main challenge for the short term is the timing of thunderstorms
into the area and the severity of this activity and to what areal
extent. A upper level shortwave trough over eastern Nebraska and
northeastern Kansas will continue moving east and eventually a
closed low will develop as the system moves into Illinois by later
tonight. A surface low pressure system currently over northwestern
Missouri will move eastward this evening into tonight. Despite
decent cloud cover earlier today, we have managed to rise well into
the 70s and even into the low 80s in some locations, with dew points
into the mid to upper 60s in the warm sector, with the warm front to
our north.

Convection should develop to our west by late this afternoon and
likely enter our CWA (parts of southeast Missouri and southwest
Illinois) by early this evening, around 00Z or shortly thereafter.
Between 00Z and 06Z, the convection will be impacting southeast
Missouri and into southern Illinois and possibly extreme western KY
as the cold front moves east into these areas. This time frame and
region poses the highest threat for any severe weather, including
damaging winds and tornadoes. See SPC Day 1 outlook for more
detailed information.

By 06Z, the convection will likely be entering the rest of west
Kentucky and into southwest Indiana, spreading eastward during the
06Z to 09Z time frame, while rapid clearing of the storms is
expected in our western sections. While severe weather probabilities
are not zero further east across the area, pertinent parameters
certainly decrease with time, especially across eastern sections of
our CWA.

Any lingering showers or storms across the eastern parts of the
region by around sunrise, should rapidly press east. Clouds will
likely remain in place across the northeastern half of the area on
Monday in conjunction with the passing of the upper level low to our
north. These clouds will hang tough for most of the day but tend to
move out late in the afternoon or early in the evening. Could even
see a little bit of drizzle under the stratus deck up in the I-64
corridor in IL/IN. Strong west northwest winds will commence behind
the front on Monday. Cold air advection will cause 850mb
temperatures to drop into the single digits. Highs will only be in
the upper 50s to lower 60s across much of the area.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Oct 24 2021

The start of the long term forecast period will be dry, with the
storm system having moved towards New England. Northerly flow behind
the system will bring much cooler temperatures, with lows in the mid-
40s Monday night.

By Tuesday, the synoptic pattern will have an upper-level trough on
the east coast, a ridge in the Plains that will build into the
Mississippi Valley through Tuesday night, and a deep trough in the
mountain west. Models agree a bit more on developing an upper-level
low near Oklahoma on Wednesday though still differ in strength and
timing. Ahead of this system, as the ridge moves over the Quad
State, a more southeasterly wind direction will lead to a warming
trend through Wednesday.

The GFS continues to be the faster progressing ensemble, while the
Canadian remains the slowest of the three. Cluster analysis favors a
deeper low pressure system, tracking near the Quad State with a
relatively slow progression eastward. The alternative option is
weaker, even slower, and further south, with this option showing up
a bit more often in the Canadian ensemble. Siding with the more
likely track, the heavier rain is likely to be between Wednesday
evening and Thursday, with the earlier timing aligned with the GFS
and the latter for the ECMWF. Convective potential remains weak so
thunder is limited to Wednesday night ahead of the low. Storm total
rainfall of around an inch is anticipated, with flooding potential
very low.

Afterwards, wrap-around showers will be present Friday for the
entire Quad State and possibly Saturday for eastern portions. Once
the system moves far enough eastward to end the wrap-around showers,
dry weather is anticipated for the remainder of the weekend.

Temperatures will trend warmer through Wednesday ahead of the next
system, with highs Wednesday in the mid to upper 60s. When winds
shift to northwesterly with wrap-around moisture, highs late in the
week will be down to the upper 50s to near 60. Lows in the lower
half of the 40s Monday night will trend warmer to the lower 50s
Wednesday night, then drop back to the 40s for late week and the
weekend.

&&

.AVIATION...
Issued at 628 PM CDT Sun Oct 24 2021

Initial convective activity between KCGI and KPAH should dissipate
within the 1-2 hour time frame after the beginning of the 00z
Monday time frame.

The main adjustment in the TAF forecast is the addition of GR
(hail) for the KCGI TAF, as well as a mention of Low Level Wind
Shear (LLWS) ahead of the convective line for the WFO PAH TAF's
ahead of the line.

At this point in time, kept the background/mean winds in place for
the forecast, but may need to update within a TEMPO group for
winds in excess of 45 to 55 knots. Will adjust on a case by case
bases.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...Smith
Hazardous weather outlook, Oct 24, 4:40 AM CDT, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
440 AM CDT Sun Oct 24 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
440 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are expected tonight ahead of a strong cold front.
Strong to severe storms are possible across the entire region this
evening and overnight, with the best potential for severe storms
in southeast Missouri, southern Illinois and far west Kentucky.
Damaging winds, isolated tornadoes and large hail are all
possible. Localized heavy rainfall could cause flooding of flood
prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight across
the entire area.

RST

In the hours before

Local storm report, Oct 24, 9:24 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TORNADO          4 NW LITHIUM            37.86N 89.94W
10/24/2021                   PERRY              MO   TRAINED SPOTTER

            TRAINED SPOTTER JUST SOUTH OF ST. MARY
            REPORTS A LOT OF TREE DAMAGE ON THE ROAD.
            TIME ESTIMATED BY RADAR. SPOTTER REPORT AT
            9:10 PM.

&&

SGE
Local storm report, Oct 24, 10:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     3 NNE PERRYVILLE        37.77N 89.86W
10/24/2021  E60 MPH          PERRY              MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME SIZE HAIL AND
            50 TO 60 MPH WINDS.

&&

SGE
Special weather statement, Oct 24, 10:24 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1024 PM CDT Sun Oct 24 2021

ILZ084-MOZ076-086-087-250415-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
1024 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Jackson,
northeastern Bollinger, Perry and northwestern Cape Girardeau
Counties through 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 12 miles southeast of Perryville, moving northeast at
55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grand Tower around 1035 PM CDT.

Other locations in the path of this storm include Murphysboro,
Carbondale, De Soto and Elkville.

This includes Interstate 55 between Mile Markers 116 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CDT for south central
and southern Illinois...and southeastern Missouri.

&&

LAT...LON 3795 8915 3774 8916 3761 8950 3745 9014
      3760 9014 3784 8974 3780 8968 3782 8968
      3791 8962 3795 8956
TIME...MOT...LOC 0324Z 240DEG 47KT 3764 8968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Oct 24, 10:46 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1046 PM CDT Sun Oct 24 2021

MOZ086-087-250430-
Bollinger MO-Cape Girardeau MO-
1046 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central Bollinger
and central Cape Girardeau Counties through 1130 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 7 miles west of Marble Hill, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marble Hill around 1055 PM CDT.
  Leopold around 1100 PM CDT.

Other locations in the path of this storm include Bollinger Mill
State Historic Site, Burfordville, Millersville, Gordonville and
Jackson.

This includes Interstate 55 between Mile Markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.

&&

LAT...LON 3732 9014 3739 9014 3755 8956 3732 8951
      3729 8952 3723 9016 3731 9017
TIME...MOT...LOC 0346Z 258DEG 33KT 3732 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Oct 24, 10:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
1052 PM CDT Sun Oct 24 2021

MOZ100-107>109-250430-
Butler MO-Carter MO-Wayne MO-Ripley MO-
1052 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley, southwestern Wayne and northern Butler Counties
through 1130 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 13 miles southeast of Van Buren, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hunter around 1055 PM CDT.
  Ellsinore and Budapest around 1100 PM CDT.
  Brush Arbor and Milltown around 1110 PM CDT.

Other locations in the path of this storm include Williamsville,
Hendrickson and Lake Wappapello State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.

&&

LAT...LON 3721 9041 3689 9025 3688 9025 3688 9026
      3686 9024 3679 9020 3674 9097 3692 9101
TIME...MOT...LOC 0352Z 260DEG 45KT 3685 9089

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DRS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

4.1 hours before the tornado, 259 km from the path. October 25, 2021.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1375 joules per kilogram, CIN -10, lifted condensation level 1184 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1949 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.9
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Popular Bluff (POF), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 119 km away, was scanning. The volume nearest the touchdown began at 04:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of October 24, 2021

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 242:03 PM CDTEF0Doniphan, KS4.325
October 243:27 PM CDTEF1Clinton, MO4.640$10,000
October 243:36 PM CDTEF0Daviess, MO0.120$20,000
October 244:16 PM CDTEF0Livingston, MO0.150$5,000
October 244:31 PM CDTEF2Livingston, MO31.4150$250,000
October 244:54 PM CDTEF0Pettis, MO0.510
October 244:59 PM CDTEF0Pettis, MO1.210
October 246:34 PM CDTEF1Dent, MO8.2400$225,000
October 246:53 PM CDTEF1Camden, MO2.2100$80,000
October 247:43 PM CDTEF1Reynolds, MO1.2100
October 248:23 PM CDTEF3Fredericktown tornado, MO16.74501
October 248:29 PM CDTEF1Iron, MO10.2250
October 248:47 PM CDTEF3Coffman tornado, MO18.88801$200,000
October 249:02 PM CDTEF2Sainte Genevieve, MO to IL16.5400$3.0 million
October 249:42 PM CDTEF1Perry, MO2.325$10,000
October 249:54 PM CDTEF0Washington, IL2.0180

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.